Anxiety Medication Issues -- Digestive Problems?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Apr 2009
Total Posts : 18
   Posted 4/6/2009 1:17 PM (GMT -6)   
Greetings! I am new to these forums and would be grateful for any encouragement and advice you can give!

I was diagnosed with GAD/Depression (usually just GAD, but when it's bad for long enough the depression kicks in) in 2002, and started taking Effexor XR at that time. Then in summer of 2008 I developed liver poisoning (toxic hepatitis) due to an antibiotic and had to go off all my medications. My GI, though rather sure it was the antibiotic, would prefer I not return to the Effexor XR so my psychiatrist and I are searching for a new medication.

In the past month I have tried Lexapro, Cymbalta, and now am on Paroxetine HCL (Paxil CR). Each of these medications has caused terrible abdominal cramps, bloating, and severe diarrhea. I was on the Lexapro a week, the Cymbalta 3 days, and I was going to try to give the Paxil a week but today is day four and I can barely function I'm in the bathroom so much and the pain is terrible.

Has anyone else had these problems? I'm thinking of risking a return to Effexor XR just to find something that works!
Ulcerative Colitis 2000
GAD & Depression 2002
Meds: Pentasa, Synthroid, Lomotil, Diovan, Prednisone (flare-ups only)

Veteran Member

Date Joined Mar 2008
Total Posts : 678
   Posted 4/6/2009 1:39 PM (GMT -6)   
Zoloft & Lexaro give me diarrhea. I want to try Wellbutrin when I'm done nursing, it doesn't appear to have diarrhea as a side effect like the SSRI's.
31 yr old female currently breastfeeding (weaning so I can start 6mp)
Mild Pancolitis
I've had UC since 2000 but was in remission for most of those 8 years med free
Cannot tolerate mesalamine - starting 6mp soon

Veteran Member

Date Joined Jul 2005
Total Posts : 1952
   Posted 4/6/2009 2:05 PM (GMT -6)   
Hello and welcome!

I'm sorry to hear that you aren't having any success yet in finding a med that won't worsen your side effects. I've not had the difficulties you're describing, but I'm sure other members will be along soon with their experiences and advice.

That's wonderful that your doctor is working so hard on your behalf, trying to help you find a suitable alternative. Having a good relationship with your doctor can make even the worst times a little more bearable.

Again, welcome, and do keep posting.



Co-Moderator, Anxiety and Panic Forum


DX: Anxiety, Depression, LPR (acid reflux)

Meds: Paxil, Nexium, Zantac

Elite Member

Date Joined Apr 2005
Total Posts : 14995
   Posted 4/6/2009 2:39 PM (GMT -6)   
When you are not on any medications do you still have the digestive problems? The reason I ask is sometimes antibiotics can cause what they call a c-diff infection that causes alot of digestive problems. i.e. Diarrhea etc. I wish I could be of more help, hope the docs can get you figured out.

Gail *Nanners*
Gail*Nanners* Co-Moderator for Anxiety/Panic Forum
Been living with Crohn's Disease for 33 years. Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, and Calcium and Xanax as needed. Resections in 2002 and 2005. Also diagnosed with Fibromyalgia and Osteoarthritis and Anxiety. Currently my Crohns is in remission.
*Every tomorrow has two handles.  We can take hold of it by the handle of anxiety, or by the handle of faith"*

Veteran Member

Date Joined Dec 2008
Total Posts : 1015
   Posted 4/6/2009 3:23 PM (GMT -6)   
I don't have any experience with any of the medications you mentioned. I just wanted you to know that I'm here along with everyone else and thinking about you! Remind yourself that the right medication will be found and you'll be feeling much better soon. Stay hydrated!
Anxiety Disorder/Mitral Valve Prolapse
40 mg Prozac, Toprol 75 mg and occasionally Ativan

Forum Moderator

Date Joined Apr 2007
Total Posts : 32602
   Posted 4/6/2009 6:00 PM (GMT -6)   
Welcome to HealingWell and I am so glad to meet you.  You will love the comfort and support you will receive here.
How about one of the older meds, the trycyclic antidepressants?  Just a thought.  Do you take medication for you stomach.  I have GERD so I use a PPI already and I have some break through stomach problems but usually do well on meds.
Also how long have you been off AD's?  Do you need them or would you be ok with treatment for the Anxiety alone?  Buspar is an old drug and is for anxiety with very few side effects.
Just tossing out some thoughts.
Again a warm welcome and stick with us.


Kitt, Co-Moderator: Anxiety/Panic & Depression
&  Moderator GERD  Forums

*~* *~*
Not a mental health professional of any kind
Peace does not dwell in outward things, but within the soul
Clickable Link: Anxiety-Panic Resources

Veteran Member

Date Joined May 2007
Total Posts : 1284
   Posted 4/6/2009 7:49 PM (GMT -6)   
BigA, I see in your signature that you have ulcerative colitis. I think it's probably very likely that it is the disease causing your symptoms and not the anxiety medicine specifically...

It's possible that the anxiety medicine could be irritating you... In which case... perhaps it'd be best if you ate a small snack (whatever you feel like eating) before you take your anxiety medicines. It might help settle your tummy a bit...
I think I am being picked on by life, sometimes. But's that okay. Life and I are good buddies... I know life doesn't mean no harm. It just is the way it is. I can accept that.

New Member

Date Joined Apr 2009
Total Posts : 18
   Posted 4/7/2009 9:26 AM (GMT -6)   
Thank you everyone for the support.

My doctor and I have decided that if the digestive side effects are getting this bad, we're going to scratch the Paxil and try something else yet again. I have an appointment next week where we'll discuss our options.

I too was concerned that this was all just the UC causing problems, but I've just had a colonoscopy and small bowel and all is well with my innards. The trips to the bathroom have also just occurred when I've been taking the Lexapro, Cymbalta, or Paxil. When I'm off them I just have a bit of cramping and more IBS-like symptoms.

I spoke with my GI yesterday, and he's fairly certain that this is the IBS causing problems, as it often does when I have another medical issue going on (it was bad a couple of years ago when my thyroid was acting up). I've got a new RX for Bentyl to try to calm things down digestive-wise until we can get a handle on the anxiety.

Hopefully I'll have better news to report in the days ahead!

Thanks again!
Ulcerative Colitis 2000
GAD & Depression 2002
IBS-D 2002 (usually only bad when other medical problems are present)
Meds: Pentasa, Synthroid, Lomotil, Diovan, Prednisone (flare-ups only)

Veteran Member

Date Joined May 2007
Total Posts : 1284
   Posted 4/7/2009 11:10 AM (GMT -6)   
Your doctor sounds like he's very helpful... That's a good thing... :)... Hope things get figured out and taken care of soon...
I think I am being picked on by life, sometimes. But's that okay. Life and I are good buddies... I know life doesn't mean no harm. It just is the way it is. I can accept that.

Veteran Member

Date Joined Dec 2008
Total Posts : 3231
   Posted 4/9/2009 7:22 PM (GMT -6)   
I'm taking Lexapro. I've read that one of the side effects is diarrhea. Thankfully, I don't get this side effect from Lexapro, which is a good thing, because I have Colitis.
Joy - 47 yrs and counting
Colitis Dec 06 (also have IBS)
Currently in remission
Don't expect your doctor to cure your health problems. Your health is your responsibility.

Lexapro (for stress), Probiotics and Vitamins (a whole bunch of them)
Avoid HFCS, foods high in fructose, artificial sweeteners
When flaring: eat anti-inflammatory foods, avoid pro-inflammatory foods
Previous treatments: Fecal transplantation (worked), Prednisone (stopped working), Colazal (stopped working), Asacol (stopped working)

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 24, 2016 10:59 AM (GMT -6)
There are a total of 2,711,055 posts in 298,957 threads.
View Active Threads

Who's Online
This forum has 153521 registered members. Please welcome our newest member, bhgtfrdeswa.
325 Guest(s), 14 Registered Member(s) are currently online.  Details
PeteZa, Boiga, LaurenL77, Serenity Now, April_Ryan, reminder, Paxton, pmm73, Msloray, MikezUC, Traveler, Tim Tam, Aerose91, gilly2

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer